MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0320
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured aneurysm in the superior mesenteric artery (sma) using ruby coils.It was noted that the patient had a very acute bend towards the sma.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance and the ruby coil would not advance.Subsequently, the ruby coil pusher assembly kinked and therefore, the ruby coil was removed.The procedure was completed using another coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was kinked approximately 51.0 cm, 52.0 cm and 54.0 cm from the proximal end.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The embolization coil had minor offset coil winds throughout the coil.The introducer sheath was undamaged.Conclusions: evaluation of the returned ruby coil confirmed kinks along the pusher assembly.It was reported that resistance was encountered while attempting to advance the ruby coil through a non-penumbra microcatheter.If the device is forcefully advanced against resistance, damage such as kinks may occur.During functional testing, the device was unable to be re-sheathed due to kinks in the pusher assembly.The root cause of the initial resistance was unable to be determined.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8294406
Report Number3005168196-2019-00165
Device Sequence Number16483119
Product Code HCG
UDI-Device Identifier00814548012834
UDI-Public00814548012834
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2025
Device Catalogue NumberRBY2C0320
Device Lot NumberF78485
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/03/2019
Supplement Date Received by Manufacturer03/12/2019
Initial Report FDA Received Date01/31/2019
Supplement Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005